Florida, 2024Flooding and Strong Wind in Florida, September 11, 2024
September 11, 2024 · NWS JAX · 3 events in 2 counties and zones
A stalled front across central FL and strong high pressure over the mid-Atlantic region continued strong onshore flow across the local area. Above normal moisture and passing short wave trough energy from the west to southwest continued to fuel localized heavy flooding rainfall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front across central FL and strong high pressure over the mid-Atlantic region continued strong onshore flow across the local area. Above normal moisture and passing short wave trough energy from the west to southwest continued to fuel localized heavy flooding rainfall. In addition to the heavy rainfall, gusty winds of 35-45 mph were starting to cause isolated trees to blown on due to saturated grounds, including in Duval county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 11, 6:45 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 11, 6:45 AM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
745 AM EDT Wed Sep 11 2024
...New AVIATION...
.NEAR TERM...
Issued at 453 AM EDT Wed Sep 11 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
Mid/upper level ridging remains across New England SSW into the
Mid Atlantic supporting surface high pressure along the central
Appalachian mountains into the NE states. A frontal boundary
remains west to east across the FL peninsula south of the area
near I-4 while Hurricane Francine well to the west of the region
continues to move NE around 10 mph towards the LA coast. The flow
between the high to the north and the front to the south has
brought convergent showers onshore the NE FL coast between St
Augustine and Jacksonville overnight with east northeasterly winds
10-15 mph at the coast gusting to near 20-25 mph at times while
lessening to 5-10 west of I-95. Cloudy conditions persist as
PWATs levels increase back to over 2.00 inches late yesterday with
temperatures holding in the low/mid 70s inland and the upper 70s
at the coast.
The high to the north will build more to the NNE today and
Waves of showers and embedded T'storms will move onshore the NE
FL coast in the mid to late morning hours due as convergent flow
from the ENE, high moisture levels, shortwave energy aloft
combine to enhance showers as they move onto the coast. Seeing
similar trends in HREF guidance as yesterday this time, with a
more northward nudge to at least the St Mary's river/Fernandina
Beach where 2-4 inches of rain with locally heavier totals of
4-6 inches may fall all along the NE FL coast from Fernandina Beach
to Flagler Beach. The Flood watch has been expanded to include
western Duval, Trout river, and coastal and inland Nassau county.
May also see some locally heavy rain amounts 1-3 inches over
inland areas of NE FL along highway 301 north to near Folkston
and the Okefenokee Swamp, but these areas have not received as
much rain recently. Should see scattered showers over far NW
SE GA areas as moisture increases steadily to the north across
the area. Highs will be below average in the low to mid 80s for
most of the area and near average in the upper 80s over north
central FL. Winds will be breezy 15-20 mph with gusts to 25-30
mph along the coast and lessen to 10-15 mph west of I-95.
Showers will decrease quickly in coverage after sunset, with
mostly cloudy to overcast skies. Winds will abate inland to
5-10 mph and remain elevated at the coast 10-20 mph. Lows will
be in the low 70s inland with mid 70s along the coast.
&&
.SHORT TERM...
(Thursday through Friday night)
Issued at 453 AM EDT Wed Sep 11 2024
During this period, tropical cyclone Francine will stall over the
Gulf Coast region while weakening. Meanwhile, the onshore flow pattern
across our area will gradually weaken, while a weak area of low
pressure develops well offshore E of SE GA Friday night. Scattered to
numerous showers/t-storms are expected each day. High temperatures
Thursday will be in the lower 80s s-ctrl GA, mid 80s elsewhere across
se GA and much of ne FL, with upper 80s possible in our southern counties.
On Friday, high temperatures increase slightly to the mid 80s across se GA
upper 80s across ne FL with 90 degrees in our southern counties.
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 453 AM EDT Wed Sep 11 2024
All that will be left from Francine by Saturday is an upper level
trough that will shift eastward over the southeastern U.S. during
this period. This pattern would support greater precipitation coverage over
the coastal waters than over land. Even so, latest guidance maintains at
least chance POPs each day for much of the forecast area. Little temperature
change is expected during this period, with daily high temperatures in
the lower-mid 80s se GA, mid-upper 80s ne FL...and low temperatures in the
&&
.AVIATION...(12Z TAFS)
Issued at 744 AM EDT Wed Sep 11 2024
Degraded flight conditions continue with a stalled frontal
boundary in the vicinity. Predominant MVFR ceilings with
occasional periods of IFR conditions (cig & vis) with repeating
rounds of heavy showers moving onshore. Highest confidence of IFR
impacts over the next six hours will occur at the coastal
airfields, with the exception of KSSI. TSRA potential cannot be
ruled out, however, the confidence is below justifiably
mentioning anything beyond vicinity at this time; amendments may
be needed. Easterly winds will become increasingly gusty with peak
gusts 20-30 knots near the coast and 15-20 knots inland today.
Outside of shower influence, there is a moderate chance (40-60%)
of MVFR conditions and waves of showers this evening and
overnight.
&&
.MARINE...
Issued at 453 AM EDT Wed Sep 11 2024
Frontal boundary south of the waters through tonight will begin
to move back into the northeast florida towards Friday as high
pressure shifts from the north to the north northeast off the
New England coast and Tropical Cyclone Francine moves well to
the west of the region into the lower Mississippi valley. East to
northeasterly elevated winds and seas will continue small craft
advisory conditions over the Georgia waters into the northeast
florida waters through tonight before shifting into the offshore
waters through Thursday afternoon as the pressure gradient relaxes
over the region while small craft exercise caution conditions
remain over the southern waters through late tonight. Waves of
showers and isolated embedded thunderstorms will continue through
the week. High pressure will remain anchored to the north
northeast through the weekend as the front lifts into the
Southeast Georgia waters.
Rip Currents: High risk of rip current is expected for all area
beaches today and as high pressure builds to the north northeast.
A high risk will remain in effect Thursday as the onshore flow
turns more easterly. Rough surf up to 6 ft is also expected
through Wednesday at all area beaches.
&&
.HYDROLOGY...
Issued at 453 AM EDT Wed Sep 11 2024
HREF guidance shows a good signal for another 2-4 inches of
rainfall today for the entire NE FL coast to the St Johns river
with high end amounts of 4-6 inches possible, so have expanded
the Flood watch to include all of Duval and all of Nassau county
where heavy rain bands managed to drop 2-3 inches of rainfall
yesterday along the Nassau river and between Jax Beach and Ponte
Vedra Beach west to near I-95. The flood watch will continue
through Thursday evening as additional rainfall Thursday will
affect these locations including Jacksonville.
As for the St Johns River, water levels are generally peaking in
action stage, with a few sites peaking into low end minor flood
stage in the lower St Johns river during high tide (1.5-1.8 ft
above mean higher high water) some of which is due to recent heavy
rainfall. Expect these levels will be maintained through the week
and into this weekend as waters are trapped from the onshore east
to northeasterly flow persisting. Higher astronomical tides arrive
by early next week may allow tide levels to rise further and will
be monitored for any potential coastal flood advisories.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 82 71 81 72 / 50 30 60 30
SSI 83 75 83 75 / 60 50 50 40
JAX 83 74 84 75 / 80 70 70 40
SGJ 84 75 85 76 / 90 70 70 30
GNV 84 73 86 73 / 90 40 70 20
OCF 88 75 89 75 / 90 30 70 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday evening for FLZ024-033-038-124-125-
133-138-225-325-425.
High Rip Current Risk through late Thursday night for FLZ124-125-
133-138.
GA...High Rip Current Risk through late Thursday night for GAZ154-166.
AM...Small Craft Advisory until 5 AM EDT Thursday for AMZ450-452.
Small Craft Advisory until 5 PM EDT Thursday for AMZ470-472.
&&In the hours before
Special weather statement, Sep 11, 5:52 AM EST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
652 AM EDT Wed Sep 11 2024
FLZ125-133-325-111130-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
652 AM EDT Wed Sep 11 2024
...GUSTY SHOWERS WILL IMPACT NORTH CENTRAL ST. JOHNS AND SOUTHEASTERN
DUVAL COUNTIES THROUGH 730 AM EDT...
At 652 AM EDT, Doppler radar was tracking gusty showers over
Sawgrass, or near Ponte Vedra Beach, moving northwest at 30 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Unf, Ponte Vedra Beach, Palm Valley, Nas Jax, Sawgrass, and
Baymeadows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3010 8134 3022 8169 3030 8167 3034 8158
3021 8133
TIME...MOT...LOC 1052Z 117DEG 27KT 3016 8138
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KBSpecial weather statement, Sep 11, 6:08 AM EST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
708 AM EDT Wed Sep 11 2024
FLZ033-125-132-133-232-325-111215-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
South Central Duval FL-Coastal Duval FL-Inland St. Johns FL-
708 AM EDT Wed Sep 11 2024
...GUSTY SHOWERS WILL IMPACT CENTRAL ST. JOHNS...NORTHEASTERN CLAY
AND SOUTHEASTERN DUVAL COUNTIES THROUGH 815 AM EDT...
At 708 AM EDT, Doppler radar was tracking gusty showers 8 miles east
of Vilano Beach, or 10 miles northeast of Saint Augustine, moving
northwest at 15 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Saint Augustine, Orange Park, Green Cove Springs, Mandarin, Fruit
Cove, World Golf Village, Fleming Island, Nocatee, Durbin, and Vilano
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3005 8185 3022 8168 3010 8129 2987 8122
TIME...MOT...LOC 1108Z 112DEG 14KT 2996 8116
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Flood, Duval
- When
- September 11, 10:30 AM EST to 1:00 PM EST
- Where
- Duval County, 1.51 mi SSW of Bayard to 0.91 mi SSE of Bayard
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.130, -81.530
At 11:45 am, law enforcement reported a vehicle was stuck due to street flooding in the intersection of Gran Bay Parkway and Corklan Drive. At 1:26 pm, law enforcement reported several vehicles were stuck in flood water at Gran Bay Parkway and Old St. Augustine Road.
Flood, Duval
- When
- September 11, 4:41 PM EST
- Where
- Duval County, 1.19 mi E of Wesconnett to 1.45 mi ESE of Wesconnett
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.250, -81.730
Ten inches to one foot of standing flood water cover the roads near the intersection of Marathon Parkway and Timuquana Road. There were no stranded vehicles.
Strong Wind, Coastal Duval
- When
- September 11, 5:00 PM EST
- Where
- Coastal Duval forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 30.335, -81.648 (the zone’s center; the record gives no point)
A large tree was uprooted and fell onto a car on Atlantic Blvd. The ground is saturated due to continuous rainfall from the past couple days, and sub-severe gusty winds were causing some tree damage. The time of damage was estimated by radar. The cost of damage was unknown but estimated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Louisiana, September 11 to 12, 20246 injured · $198 million · 53 events
- Hurricane and Tropical Storm in Louisiana, September 11 to 12, 2024$20 million · 8 events
- Tropical Storm and Storm Surge in Mississippi, September 11 to 12, 2024$225,000 · 11 events
- Wildfire in Colorado, September 11 to 30, 2024$185,000 · 1 event
- Coastal Flood and High Wind in Alabama, September 11 to 12, 20241 injured · 52 kt wind · 13 events
- Marine Tropical Storm in Gulf of Mexico, September 11, 20249 events
- Flooding and Heavy Rain in Florida, September 11 to 12, 2024$800 · 8 events
- Flash Flood and Damaging Winds in Montana, September 11, 202462 kt wind · 6 events
- High Wind in California, September 11, 202459 kt wind · 5 events
- Damaging Winds and High Wind in Nevada, September 11, 202461 kt wind · 5 events
- Damaging Winds in Montana, September 11, 202455 kt wind · 3 events
- Coastal Flood in Texas, September 11, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214438, 1214442, 1214452.